Hail, Crook
- When
- May 22, 3:08 PM MST to 3:13 PM MST
- Where
- Crook County, 8.34 mi E of Lightning Flat
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.960, -104.880
A thunderstorm briefly became severe over far northwestern Crook County, producing hail to half dollar size near the Montana border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over far northwestern Crook County, producing hail to half dollar size near the Montana border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 12:56 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 156 PM MDT Mon May 22 2023 .DISCUSSION...(This Evening Through Monday) Issued at 154 PM MDT Mon May 22 2023 Western NOAM ridge will slowly push east this week as active SW flow ensues. Upper trough will remain anchored in the western CONUS supporting several weak impulses into the region. Today, increased LL moisture with weak CIN will allow for ISOLD shra/ts this afternoon in the western third and possibly scentral SD along an old sfc trough. Thick smoke (mainly in the upper levels) remains over the region and continues to hamper insolation today. This will help suppress convection to a degree, with less coverage than what some models have advertised. Smoke will linger the next few days, thinning each day. Have extended the smoke mention through Tues night. Upper ridge will continue to shift east with semi-unsettled SW flow setting up Tues, biasing east some each day. This will support near daily chances for showers/storms in portions of the FA. Bulk of convection the next several days will be across the western third to half where weak height falls will occur. Severe threat looks to be marginal through most of the period as deep layer bulk shear will be very limited at 20 knots or less, supporting mainly gusty winds and pulse hailers with sufficient CAPE. However, locally heavy rainfall will be possible esp if convection becomes stuck on terrain features, such as in the Northern Black Hills. Seasonal temps will continue with highs in the 70s/80s most places through the period. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1129 AM MDT Mon May 22 2023 Hazy and smoky skies will persist over the next couple of days. Smoke could lead to MVFR/IFR visibilities at times. Isolated/scattered thunderstorms may develop this afternoon, particularly across northeastern WY and the Black Hills. Localized MVFR conditions and gusty, erratic winds will be possible in and near storms. Otherwise, VFR conditions are generally expected to prevail through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Sherburn
Hazardous Weather Outlook National Weather Service Rapid City SD 341 AM MDT Mon May 22 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-230945- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 341 AM MDT Mon May 22 2023 /441 AM CDT Mon May 22 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance for isolated storms this afternoon and evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily chances for storms/showers will be possible through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 187 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088680.